I have added a writeup that I did last month that mentions hormone side affects. I would completely agree with you about being cautious with Spiro. Any med that you are relying on for what would be an undesirable side affect to achieve the desired results should be used cautiously.
If a cisgender male needed a diuretic they would not really want a med that reduced their T level. My wife indicated that Spiro is not used anymore to reduce the volume of water in the blood and thereby reduce blood pressure because there are much safer meds that work better.
The following is a post I did previously mentioning hormone side affects. There may be additional ones that some individuals have. And there is a little known one here that I experienced as it relates to a loss of strength/fatigue that some trans girls experience. It took a lot of research on my part to find that one.
Spiro-It is a diuretic and we use a side affect of it to lower Testosterone. It lowers blood pressure and it is processed in the kidneys. So you have to have good kidney function and blood pressure that is not hypostatic (low blood pressure). It works for most and the worst side affect is usually going to pee every hour; some less often. If you cannot use Spiro you have to have the testicles removed.
Estradiol – Patches, pills, or injections. It has the potential for several negative side affects. Deep vein thrombosis (DVT) (thrombosis-blood clot) may be a problem if you have other risk factors. If you get a DVT you have the potential of having a pulmonary embolism. Age, vein issues, estrogen and other items are risk factors. Sometimes Estradiol is blamed for a loss of muscle strength and fatigue. I did not have a loss of muscle strength but I experienced fatigue which was finally determined to be because Estradiol lowered my thyroid level. So the endocrinologist may monitor your thyroid level along with Estrogen level.
I had a DVT and it caused my lower left leg to swell and I had to keep it elevated several days until the blood thinner kicked in. The best blood thinner is Eliquis but it is expensive if you don’t have insurance and you will have to continue to take it as long as you are on Estrogen. Taking Eliquis is not a big deal; I have been told that it is the most prescribed medication in the country. Endocrinologist do not agree on the safest medication version although pills is consider the least safest.
The dose of both medications is determined through trial and error. You will have blood tests before a dose is prescribed and then usually every 3 months.
Some primary care doctors can prescribe the medications but endocrinologist are the usual ones that have the experience to do it right.
Some trans girls take Progesterone, but it is hard to find an endocrinologist that will prescribe it. Supposedly it allows the breast to be rounder. I have one trans friend that swears by it.
If you feel your mental health is erratic and has not smoothed out after approx. 3 weeks on Estradiol then your dose may be too low. Comparing notes from other trans girls endocrinologist also seem to disagree about the desired level of estrogen for trans girls.
If you are thinking that it seems there is no standard method of prescribing hormones to trans girls then I would agree with you. So my point is only you know your body. Stay in tune with it and prompt your physician to get you the meds that you need to give you the best results. In 16 months I went from a 44A to a 44D. Though not normal for the girls to grow that fast I have no complaints. At that rate when I retire in 21 months and I can go full time my breasts will be exactly where I want them. And don’t try to self medicate with hormones.